Alert archive / Michigan / Gale Watches in 2014
Gale Watch 2, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Jan 2, 2014, 4:28 PM EST. It took effect at Jan 3, 2014, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 2, 2014, 4:28 PM EST (21:28 UTC)
- In effect from
- Jan 3, 2014, 7:00 PM EST
- Expired
- Jan 3, 2014, 4:26 AM EST
- In force
- Issued by
- NWS Gaylord, MI
The text
As transmitted, in the capitals the NWS used until 2016.
507 WHUS73 KAPX 022128 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 428 PM EST THU JAN 2 2014 LMZ323-341-342-344>346-030530- /O.CON.KAPX.GL.W.0001.140103T1800Z-140104T1800Z/ GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 428 PM EST THU JAN 2 2014 ...GALE WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 1 PM EST SATURDAY... A GALE WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 1 PM EST SATURDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. $$ LHZ348-349-030530- /O.CON.KAPX.SC.Y.0001.000000T0000Z-140103T1000Z/ PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI- 428 PM EST THU JAN 2 2014 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST FRIDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LHZ346-030530- /O.NEW.KAPX.GL.A.0002.140104T0000Z-140104T1800Z/ ST IGNACE TO FALSE DETOUR CHANNEL- 428 PM EST THU JAN 2 2014 ...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. $$ WEATHER.GOV/GAYLORD
2 follow-up statements
059 WHUS73 KAPX 030300 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1000 PM EST THU JAN 2 2014 LHZ348-349-030400- /O.CAN.KAPX.SC.Y.0001.000000T0000Z-140103T1000Z/ PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI- 1000 PM EST THU JAN 2 2014 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL CRAFT ADVISORY. $$ LMZ323-341-342-344>346-031100- /O.CON.KAPX.GL.W.0001.140103T1800Z-140104T1800Z/ GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 1000 PM EST THU JAN 2 2014 ...GALE WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 1 PM EST SATURDAY... A GALE WARNING REMAINS IN EFFECT FROM 1 PM FRIDAY TO 1 PM EST SATURDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. $$ LHZ346-031100- /O.CON.KAPX.GL.A.0002.140104T0000Z-140104T1800Z/ ST IGNACE TO FALSE DETOUR CHANNEL- 1000 PM EST THU JAN 2 2014 ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON... A GALE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. $$ WEATHER.GOV/GAYLORD
483 WHUS73 KAPX 030926 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 426 AM EST FRI JAN 3 2014 LMZ344-345-031730- /O.UPG.KAPX.GL.W.0001.140103T1800Z-140104T1800Z/ /O.NEW.KAPX.SR.W.0001.140103T1800Z-140104T1800Z/ SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- 426 AM EST FRI JAN 3 2014 ...STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A STORM WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST SATURDAY. THE GALE WARNING IS NO LONGER IN EFFECT. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. $$ LHZ346-031730- /O.EXA.KAPX.GL.W.0001.140103T1800Z-140104T1800Z/ /O.UPG.KAPX.GL.A.0002.140104T0000Z-140104T1800Z/ ST IGNACE TO FALSE DETOUR CHANNEL- 426 AM EST FRI JAN 3 2014 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST SATURDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. $$ LHZ347>349-031730- /O.EXA.KAPX.GL.W.0001.140103T1800Z-140104T1800Z/ 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI- 426 AM EST FRI JAN 3 2014 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST SATURDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. $$ LMZ342-346-031730- /O.EXT.KAPX.GL.W.0001.140103T1800Z-140104T2100Z/ NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-MANISTEE TO POINT BETSIE MI- 426 AM EST FRI JAN 3 2014 ...GALE WARNING NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST SATURDAY... THE GALE WARNING IS NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST SATURDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. $$ LMZ323-341-031730- /O.CON.KAPX.GL.W.0001.140103T1800Z-140104T1800Z/ GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- 426 AM EST FRI JAN 3 2014 ...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST SATURDAY... A GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST SATURDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. $$ LSZ321-031730- /O.NEW.KAPX.SC.Y.0002.140103T1500Z-140105T1200Z/ WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- 426 AM EST FRI JAN 3 2014 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 AM EST SUNDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LHZ345-LSZ322-031730- /O.NEW.KAPX.SC.Y.0002.140104T0000Z-140105T1200Z/ STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY- 426 AM EST FRI JAN 3 2014 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST SUNDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST SUNDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ WEATHER.GOV/GAYLORD
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Jan 2, 4:19 PM EST, 9 minutes earlier.
Area forecast discussion, Jan 2, 4:19 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
419 PM EST THU JAN 2 2014
.SYNOPSIS...
ISSUED AT 416 PM EST THU JAN 2 2014
TEMPERATURES WILL GRADUALLY MODERATE TO MORE SEASONAL VALUES BY
SATURDAY...UNDER GUSTY SOUTHERLY WINDS. LIGHT LAKE EFFECT SNOW WILL
BE MAINLY CONFINED TO THE LAKE MICHIGAN AND LAKE HURON LAKESHORES
INTO FRIDAY...BEFORE THE NEXT CLIPPER SYSTEM BRINGS A CHANCE OF
LIGHT SNOW TO ALL OF NORTHERN MICHIGAN THROUGH THIS WEEKEND. IN ITS
WAKE...SUNDAY NIGHT AND MONDAY...BITTERLY COLD AIR WILL BLAST BACK
INTO THE REGION...ALONG WITH CHANCES FOR ACCUMULATING LAKE EFFECT
SNOWS AND NASTY WINTER CONDITIONS FOR MANY.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 416 PM EST THU JAN 2 2014
LAKE EFFECT CONTINUES AT THIS HOUR IN A FEW SPOTS WITH COLD AIR
REMAINING ENTRENCHED ACROSS THE REGION. HIGH PRESSURE WILL RIDGE
DOWN FROM THE NORTH TONIGHT LEADING TO VERY COLD TEMPERATURES.
MILDER AIR WILL THEN BEGIN TO ADVECT INTO THE AREA ON FRIDAY. THE
MAIN SHORT TERM FORECAST CONCERNS REVOLVE AROUND POPS AND JUST HOW
COLD IT WILL GET TONIGHT THEN POPS ON FRIDAY.
TONIGHT...NORTHERLY FLOW LAKE EFFECT CONTINUES INTO THIS EVENING
WITH THE FLOW LIGHTENING UP WHILE TURNING WESTERLY OVERNIGHT. IN
ADDITION...COLD AIR DRAINAGE AND ASSOCIATED VERY DRY AIR SINK
SOUTHWARD OVERNIGHT DECREASING ACTIVITY WHILE LIKELY ALLOWING
TEMPERATURES TO PLUMMET. ACCUMULATIONS IN NORTHERLY FLOW AREAS
EXPECTED TO REMAIN AROUND AN INCH OR SO DUE TO THE LACK OF DEEP
MOISTURE AND SMALL SNOWFLAKE SIZE DUE TO THE VERY COLD TEMPERATURES
(AS 850 MB REMAIN AROUND -20 C). LOW TEMPERATURES TONIGHT EXPECTED
TO RANGE FROM 15 TO 20 BELOW ACROSS INLAND AREAS TO THE SINGLE
DIGITS ABOVE ZERO ACROSS THE LAKE MICHIGAN SHORELINE AREAS.
FRIDAY...SO THE MILDER AIR ADVECTS IN UNDER AN INCREASING SOUTH
SOUTHWESTERLY FLOW. IT SHOULD START COLD ENOUGH FOR SOME LAKE EFFECT
BUT OVER LAKE INSTABILITY WILL BE WANING WITH TIME. THERE IS SOME
WEAK ISENTROPIC ASCENT...WHICH SHOULD LARGELY BE REALIZED IN
THICKENING CLOUDS. STILL COLD AT THE SURFACE (BUT NOT AS BAD AS THE
LAST FEW DAYS) WITH HIGHS IN THE TEENS TO LOWER 20S...THOUGH IT WILL
FEEL MUCH COLDER THAN THAT WITH A BITING WIND.
&&
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 416 PM EST THU JAN 2 2014
RECENT TRENDS...UNOFFICIAL NUMBERS ARE IN FOR DECEMBER...LOOKS LIKE
TOP TEN COLDEST AT ANJ/APN/GLR/HTL WITH A MINIMUM OF 24 DAYS WITH
TEMPERATURES REMAINING BELOW FREEZING. THREE OF THOSE ABOVE
FREEZING DAYS COMING THIS PAST WEEKEND PRIOR TO THE MOST RECENT
ARCTIC SHOT. DECEMBER PRECIPITATION ABOVE NORMAL ACROSS NORTHERN
LOWER HIGHLIGHTED BY NORTHWEST FLOW LAKE SNOW BELTS. AREA RIVERS
STILL RUNNING HIGH WITH PLENTY OF ICE ACTION GIVEN RECENT COLD.
SPEAKING OF ICE...ICE COVER INCREASING ON LAKE MICHIGAN WEST OF THE
STRAITS...WITH GREEN BAY COMPLETELY FROZEN AND THUS ELIMINATING A
BIT OF FETCH FOR WESTERLY FLOW LAKE SNOW EVENTS. STRAITS OF
MACKINAC ALSO MOSTLY ICE COVERED.
SYNOPSIS...HEMISPHERIC PATTERN CONTINUES TO FEATURE LONG WAVE
TROUGHING OVER THE EASTERN HALF OF NORTH AMERICA ANCHORED BY A
STRETCHED OUT POLAR VORTEX OVER NORTHERN QUEBEC TRAPPED BENEATH A
HIGH LATITUDE RIDGE EXTENDING FROM GREENLAND WEST TO BAFFIN ISLAND.
SERIES OF SHORT WAVE TROUGHS BACK ACROSS THE PACIFIC BASIN...WITH
ANOTHER ARCTIC UPPER HIGH NORTH OF ALASKA WITH ANOTHER VORTEX TO ITS
EAST. AT THE SURFACE...ARCTIC HIGH PRESSURE "BENDS" AROUND THE
WARMER GREAT LAKES...EXTENDING EAST-WEST FROM MANITOBA INTO
QUEBEC...AND A NORTH-SOUTH RIDGE AXIS THAT SPANS THE PLAINS STATES.
LOW PRESSURE WAS ORGANIZING OVER THE OHIO VALLEY/APPALACHIANS
ASSOCIATED WITH A SHORT WAVE TROUGH TRACKING ACROSS THE LOWER
MISSISSIPPI VALLEY.
PHASING BETWEEN THIS LATTER VORTEX OVER THE CANADIAN ARCTIC AND A
PACIFIC SHORT WAVE TROUGH WILL RE-ORIENT THE LONG WAVE TROUGH
FARTHER WEST HEADING INTO THE WEEKEND. POSITIVE TREND IN PNA
TELECONNECTION WILL SEND ANOTHER PIECE OF ARCTIC AIR INTO THE
PLAINS/MIDWEST THIS WEEKEND...WITH THE POLAR VORTEX BECOMING
ESTABLISHED OVER THE GREAT LAKES EARLY NEXT WEEK AT LEAST BRIEFLY.
TEMPERATURES EXPECTED TO MODERATE BY MIDWEEK.
IN SIMILAR FASHION TO OUR RECENT COLD SNAP WILL GET A PERIOD OF
MODERATION THIS WEEKEND AS THE COLD AIR RELOADS OUT WEST...AND
ARCTIC HIGH MOVES TOWARD THE EASTERN SEABOARD WITH STRONG SOUTHERLY
WINDS/WARM ADVECTION DEVELOPING FRIDAY. AN ALBERTA CLIPPER WILL
SPIN UP ALONG ADVANCING ARCTIC AIR MASS...CROSSING LAKE SUPERIOR
SATURDAY WITH ARCTIC FRONT PASSING MICHIGAN SATURDAY NIGHT. FRONT
IS FORECAST TO SLOW HOWEVER AS IT REACHES THE LOWER LAKES...WITH
MORE SUPPORT FOR A FRONTAL WAVE SPINNING UP OVER THE LOWER
MISSISSIPPI VALLEY SUNDAY THAT DEEPENS AS IT HEADS TOWARD THE LOWER
LAKES/NORTHEAST MONDAY. THIS IS EXPECTED TO PULL THE HEART OF THE
COLDEST AIR ACROSS MICHIGAN LATER MONDAY/TUESDAY (SUB-492DM
THICKNESSES). SHORT TERM FORECAST CONCERNS ON SEVERAL FRONTS...
FIRST IS WITH APPROACHING CLIPPER AND EXTENT OF WARM ADVECTION SNOWS
AHEAD OF IT FRIDAY NIGHT INTO SATURDAY ALONG WITH POTENTIALLY STRONG
WINDS ESPECIALLY ADJACENT TO LAKE MICHIGAN...THEN TIMING OF ARCTIC
FRONT SATURDAY NIGHT AND EXTENT OF SNOWFALL/LAKE ENHANCEMENT
ASSOCIATED WITH FRONTAL CIRCULATION THROUGH SUNDAY.
FRIDAY NIGHT THROUGH SUNDAY...ALBERTA CLIPPER WILL BE TRACKING EAST
ACROSS THE UPPER MIDWEST AND LAKE SUPERIOR FRIDAY NIGHT AND
SATURDAY. DEEP LAYER WARM ADVECTION AHEAD OF THIS CLIPPER PUSHING
SOME DEEP LAYER MOISTURE ACROSS THE UPPER MIDWEST/NORTHERN WISCONSIN
AND THE UPPER PENINSULA...WHICH IS EXPECTED TO RESULT IN A BAND OF
SNOW SPREADING INTO EASTERN UPPER MICHIGAN AND PERHAPS FAR NORTHWEST
LOWER FRIDAY NIGHT...THEN ACROSS LOWER MICHIGAN SATURDAY AS ARCTIC
FRONT ARRIVES WITH MAIN SHORT WAVE TROUGH. BEST ACCUMULATIONS
FRIDAY NIGHT THROUGH SATURDAY SHOULD BE ABOVE THE BRIDGE WHERE
SNOWFALL WILL BE MOST PERSISTENT...ADVISORY CRITERIA SNOWFALL A
PRETTY GOOD BET. SOUTHWEST WINDS WILL INCREASE FRIDAY AFTERNOON/
NIGHT...AND DESPITE WARM ADVECTION CURRENT AIR MASS IS SO COLD THAT
THERE WILL STILL BE SHALLOW INSTABILITY OVER THE GREAT LAKES.
STRONGEST WIND GUSTS OVER LAND WILL BE ADJACENT TO LAKE MICHIGAN AND
THE NORTH SHORE OF LAKE HURON...CAN ENVISION THE NEED FOR A WIND
ADVISORY FRIDAY NIGHT FOR THE COUNTIES RINGING THE EASTERN HALF OF
LAKE MICHIGAN WITH GUSTS OVER 45 MPH POSSIBLE. BLOWING SNOW ALSO
LIKELY TO BE AN ISSUE AS WELL THROUGH THE FIRST HALF OF SATURDAY.
ARCTIC FRONT EXPECTED TO CROSS THE FORECAST AREA SATURDAY NIGHT...
WITH SOME LINGERING SYNOPTIC SNOWFALL OUT AHEAD OF IT. NEXT PUSH OF
COLD AND INITIALLY DRY AIR COMES IN SATURDAY NIGHT...SO INITIAL LAKE
EFFECT DEVELOPMENT WILL PROBABLY BE SLOW. MEANWHILE...FRONTAL WAVE
DEVELOPING ALONG THE SOUTHERN END OF THE ARCTIC BOUNDARY OVER THE
LOWER MISSISSIPPI VALLEY WILL LIFT NORTHEAST INTO KENTUCKY/OHIO BY
SUNDAY EVENING. DEFORMATION/FRONTOGENETIC SNOW BAND EXPECTED TO SET
UP ON THE COLD SIDE OF THE BOUNDARY...QUESTION WILL BE HOW FAR BACK
TO THE WEST INTO LOWER MICHIGAN DOES THE SNOWFALL REACH DURING THE
DAY SUNDAY? WILL PUSH SOME POPS BACK INTO FAR NORTHEAST LOWER
DURING THE AFTERNOON FOR NOW AND EVALUATE TRENDS.
EXTENDED FORECAST (MONDAY THROUGH THURSDAY)...VORTICITY LOBE OF THE
POLAR VORTEX SETTLING IN NEAR LAKE SUPERIOR WILL CROSS MICHIGAN
SUNDAY NIGHT/EARLY MONDAY ASSOCIATED WITH A SIGNIFICANT PUSH OF
ARCTIC AIR WITH 850MB TEMPERATURES PLUNGING BELOW -20C AND
THICKNESSES FALL BELOW 500DM. THIS WILL DEFINITELY GET THE LAKE
SNOWS GOING THROUGH WITH SUCH A COLD AIR MASS OFTEN GET LOTS OF
SMALL FLAKES THAT DON'T ACCUMULATE READILY. LAKE AGGREGATE IMPACTS
ON LOW LEVEL WIND FIELDS WILL BE PREVALENT AND MAY FOCUS SNOW SHOWER
ACTIVITY IN FAVORED LOCATIONS (SUCH AS AROUND WHITEFISH BAY
PERHAPS). BUT GUSTY WINDS COULD BRING ABOUT A GOOD BIT OF BLOWING
SNOW AND POOR VISIBILITIES. BITTERLY COLD TEMPERATURES MONDAY AND
TUESDAY WITH WIDESPREAD SINGLE DIGIT HIGHS EXPECTED (BOTH ABOVE AND
BELOW ZERO) ALONG WITH UNPLEASANT WIND CHILLS. MAIN FOCUS FOR
PRECIPITATION INTO MIDWEEK WILL BE ON LAKE EFFECT THREAT ENHANCED BY
ANY WAVES ROTATING AROUND THE PARENT UPPER VORTEX. BEYOND THAT
LOOKING AT SOME RETURN FLOW MODIFICATION DEVELOPING WEDNESDAY INTO
THURSDAY...WITH POTENTIAL FOR MORE WIDESPREAD SNOWFALL WITHIN WARM
ADVECTION REGIME FOR THE MIDWEEK PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1237 PM EST THU JAN 2 2014
NORTHEASTERLY FLOW LAKE EFFECT BACKING INTO THE NORTH THIS
AFTERNOON THEN SOUTHWEST ON FRIDAY. THIS WILL SHIFT BANDS...
PULLING OUT OF APN THIS AFTERNOON AND AFFECTING TVC AND MBL
THROUGH TONIGHT THEN PLN...MBL AND TVC FRIDAY. CIGS/VSBYS ONLY
DOWN TO MVFR...THOUGH OUTSIDE CHANCE FOR IFR CIGS IN A HEAVIER
SNOW SHOWER AT TVC AND MBL. WINDS WILL BE GENERALLY 10 KNOTS OR
LESS THROUGH THE TAF PERIOD...THOUGH A FEW HIGHER GUSTS EXPECTED
LATER FRIDAY MORNING OUT OF THE SOUTHWEST. COLD AIR DRAINAGE OUT
OF CENTRAL CANADA LEADS TO LIGHT WINDS OVERNIGHT.
&&
.MARINE...
ISSUED AT 416 PM EST THU JAN 2 2014
THE PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE NORTH AND LOW
PRESSURE EXITING TO OUR NORTHEAST WILL CONTINUE TO LEAD TO GUSTY
WINDS ACROSS MAINLY LAKE HURON THROUGH THIS EVENING. ALTHOUGH WINDS
WILL BE WEAKENING LATER TONIGHT...COASTAL CONVERGENCE WILL RESULT IN
ADVISORY LEVEL WINDS CONTINUING. LOW PRESSURE LIFTS ACROSS THE NRN
GREAT LAKES FRIDAY NIGHT THROUGH SATURDAY. GALE FORCE GUSTS ARE
EXPECTED FOR LATER FRIDAY INTO SATURDAY MORNING OVER ALL OF LAKE
MICHIGAN...AND ULTIMATELY LIKELY A FEW MORE ZONES. THERE COULD EVEN
BE A FEW STORM FORCE GUSTS ACROSS LAKE MICHIGAN DURING THIS TIME.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EST FRIDAY FOR LHZ348-349.
GALE WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON FOR
LHZ346.
LM...GALE WARNING FROM 1 PM FRIDAY TO 1 PM EST SATURDAY FOR LMZ323-
341-342-344>346.
LS...NONE.
&&
SYNOPSIS...NTS
SHORT TERM...AJS
LONG TERM...JPB
AVIATION...AJS
MARINE...AJSHazardous weather outlook, Jan 2, 4:12 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EST THU JAN 2 2014
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
031100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
412 PM EST THU JAN 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ACCUMULATING SNOWFALL WILL OVERSPREAD UPPER MICHIGAN FRIDAY NIGHT
AND NORTHERN LOWER MICHIGAN SATURDAY. BLOWING AND DRIFTING SNOW
WILL ALSO BE AN ISSUE FRIDAY NIGHT ACROSS EASTERN UPPER MICHIGAN AND
ALONG THE LAKE MICHIGAN SHORELINE OF NORTHWEST LOWER MICHIGAN.
STRONG SOUTHWEST WIND GUSTS ARE EXPECTED FRIDAY NIGHT THROUGH
SATURDAY MORNING FOR COUNTIES ADJACENT TO LAKE MICHIGAN.
GALE FORCE WINDS ARE EXPECTED ON LAKES MICHIGAN AND HURON FRIDAY
NIGHT AND SATURDAY.
ANOTHER ROUND OF ARCTIC AIR WILL OVERSPREAD MICHIGAN SUNDAY. A
NUMBER OF IMPACTS CAN BE EXPECTED WITH THIS NEXT SHOT OF COLD AIR:
* LAKE EFFECT SNOWFALL WILL BE PREVALENT FROM SUNDAY THROUGH
TUESDAY.
* HIGH TEMPERATURES IN THE SINGLE DIGITS MONDAY AND TUESDAY...
WITH PERHAPS SOME SUB-ZERO HIGH TEMPERATURES.
* GUSTY WEST TO NORTHWEST WINDS DEVELOPING SUNDAY NIGHT THROUGH
TUESDAY...RESULTING IN CONSIDERABLE BLOWING AND DRIFTING SNOW
AS WELL AS BITTERLY COLD WIND CHILLS.
* PERSISTENT COLD WILL CONTINUE THE THREAT FOR ICE JAM FLOODING
ON AREA RIVERS.
MORE WIDESPREAD ACCUMULATING SNOWFALL IS POSSIBLE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:
BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)
BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV
BY TWITTER: TWITTER.COM/NWSGAYLORD
&&
FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
JPBThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 4:40 AM EST | Gale Warning | APX | 59 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.